New Mexico, 2014

High Wind in New Mexico, November 8, 2014

November 8, 2014 · NWS ABQ · 1 event in 1 county or zone

An area of strong winds developed during the overnight hours within much of Socorro and Lincoln counties. Several locations across the White Sands missile range reported sustained winds above 30 mph, with periodic peak gusts between 60 and 62 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of strong winds developed during the overnight hours within much of Socorro and Lincoln counties. Several locations across the White Sands missile range reported sustained winds above 30 mph, with periodic peak gusts between 60 and 62 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 7, 10:44 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 7, 10:44 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1044 PM MST FRI NOV 7 2014

.AVIATION...
06Z TAF CYCLE
DRY BACKDOOR COLD FRONT WILL SLIDE SWD THROUGH THE ERN PLAINS
TONIGHT...THEN WEWD THROUGH THE CANYONS/GAPS OF THE CENTRAL
MOUNTAIN CHAIN EARLY SATURDAY MORNING. AREAS OF MVFR CIGS WILL
DEVELOP ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MTNS BTWN
0808/0814. BACKDOOR FRONT WASHES OUT SATURDAY AS LEE SFC TROUGH
RE-DEVELOPS OVER NE PLAINS BY SATURDAY AFTERNOON...TRANSITIONING
SFC WINDS TO SLY/SWLY OVER THE ERN PLAINS. LIGHT AND VRBL WINDS
ELSEWHERE.

33

&&

.PREV DISCUSSION...543 PM MST FRI NOV 7 2014...
.UPDATE...
UPDATED FIRST PERIOD WIND FORECAST TO INCREASE SPEEDS BEHIND THE
COLD FRONT. OTHERWISE...FORECAST ON TRACK.

11

&&

.PREV DISCUSSION...308 PM MST FRI NOV 7 2014...
.SYNOPSIS...
BIG CHANGES IN TEMPERATURES ARE HEADING TO NEW MEXICO...PRIMARILY
EAST OF THE CENTRAL MOUNTAIN CHAIN. TONIGHTS BACK DOOR COLD FRONT
WILL DROP HIGH TEMPERATURES CLOSER TO NORMAL SATURDAY IN THE EAST.
IT WILL WARM AGAIN SUNDAY INTO MONDAY THEN A STRONGER COLD FRONT
WILL BRING MUCH COLDER AIR TO THE EAST FROM TUESDAY THROUGH THE
REMAINDER OF NEXT WEEK. MEANWHILE HIGHS WILL BE MOSTLY ABOVE
NORMAL INT HE WEST AND NOT FAR FROM NORMAL IN CENTRAL AREAS. NO
WIDESPREAD PRECIPITATION IS EXPECTED OVER THE NEXT SEVEN DAYS.

&&

.DISCUSSION...
ANOTHER SUNNY AND MILD DAY TODAY BY NOVEMBER STANDARDS. CLOUDS
MOVING INTO THE NORTHEAST ARE AHEAD OF THE FIRST BACK DOOR COLD
FRONT TO IMPACT THE EAST. A FEW LIGHT RAIN THEN SNOW SHOWERS ARE
POSSIBLE TONIGHT NEAR THE CO BORDER...FROM NEAR AND NORTH OF RED
RIVER TO CAPULIN AND DES MOINES. A WEAK EAST CANYON WIND SHOULD
SQUEEZE INTO THE RIO GRANDE VALLEY LATE TONIGHT.

IT WILL BE COOLER IN THE EAST BY BY 5 TO 15 DEGREES ON SATURDAY
WHILE ONLY UP TO 5 DEGREES COOLER IN THE WEST. DRY NORTHWEST FLOW
ALOFT WILL BE FIRMLY ESTABLISHED WHILE A LEE SIDE TROUGH DEVELOPS
IN THE NORTHEAST LATE IN THE DAY. SUNSHINE WILL BE THE RULE AS ANY
CLOUDS IN THE EAST WILL BREAK UP BY NOON.

DRY NORTHWEST FLOW WILL CONTINUE SUNDAY INTO MONDAY. A NICE WARMUP
WILL RETURN TO THE EAST SUNDAY THANKS TO A GOOD LEE SIDE TROUGH
PRODUCING GUSTY...DOWNSLOPE WINDS. WHILE MONDAY MAY BE A LITTLE
COOLER...HIGH TEMPERATURES WILL STILL BE ABOVE NORMAL.

THE NEXT COLD FRONT WILL BE POISED TO ENTER NORTHEAST NM LATE
MONDAY THEN PLUNGE SOUTH AND WEST MONDAY NIGHT. THIS FRONT WILL
BE MUCH STRONGER WITH COLDER AIR...VERSES COOLER AIR...BLASTING IN
BEHIND THE FRONT. HIGHS IN THE EAST ON TUESDAY WILL BE 20 TO 30
DEGREES COLDER...WHILE ONLY UP TO 10 DEGREES COOLER IN THE WEST.
ANY SNOW SHOWERS WILL BE OVER THE SANGRE DE CRISTO MOUNTAINS AS
WELL AS THE RATON RIDGE...JOHNSON MESA AREA.

WEDNESDAY WILL BE DRY BUT CONTINUE QUITE CHILLY IN THE EAST. SOME
ADDITIONAL COLD AIR WILL SPILL INTO THE EAST WEDNESDAY NIGHT AND
THURSDAY...KEEPING HIGH WELL BELOW NORMAL IN THE EAST THROUGH THE
REMAINDER OF THE WEEK. PRECIPITATION CHANCES WILL BE BETTER OVER
THE NORTHERN MOUNTAINS AND NORTHEAST FOR THE LATTER HALF OF THE
WEEK...ALTHOUGH WILL LIKELY REMAIN LIGHT WITH NO SIGNIFICANT SNOW
ACCUMULATIONS EXPECTED IN POPULATED AREAS. THE EUROPEAN IS MORE
OPTIMISTIC FOR PRECIPITATION FRIDAY OVER MUCH OF THE AREAS.

ANOTHER BACK DOOR COLD FRONT OR TWO WILL BE POSSIBLE NEXT WEEKEND
KEEPING THE EAST CHILLY. IF THE EUROPEAN IS RIGHT A STORM WILL
DROP INTO NM FROM THE NORTHWEST NEXT WEEKEND WITH WIDESPREAD
PRECIPITATION. CHJ

&&

.FIRE WEATHER...
TODAYS DAYTIME HIGHS WERE WARM AND ABOVE NORMAL...RESULTING IN
RELATIVE HUMIDITIES DROPPING BELOW 15 PERCENT FOR MOST OF THE
NORTHEAST AND WEST. A FEW HOURS OF SINGLE DIGIT HUMIDITIES WERE
ALSO NOTED ACROSS THE NORTHEAST HIGHLANDS.

THE FIRST IN A SERIES OF BACK DOOR COLD FRONTS WILL SLIDE ACROSS
THE NORTHEAST PLAINS TONIGHT INTO SATURDAY MORNING. EXPECT
SURFACE WINDS CHANGE DIRECTION FROM SOUTHWEST TO NORTH-NORTHEAST
AS THE FRONT MOVES THROUGH. SOME BREEZY CONDITIONS WILL EXIST. MID
TO LOW LEVEL CLOUDS WILL CONTINUE TO MOVE INTO THE NORTHEAST.
THERE IS ALSO A SLIGHT CHANCE OF SOME SPRINKLES OR FLURRIES ACROSS
THE NORTHEAST HEIGHTS AND NORTHERN SANGRE DE CRISTO MOUNTAINS
FOLLOWING THE FRONTAL PASSAGE. EXPECT FAIR TO GOOD RECOVERIES
ACROSS THE WEST CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS TO
EXCELLENT RECOVERIES FOR NORTHERN AND EASTERN AREAS.

BY SATURDAY MORNING...THE FRONT WILL CONTINUE PUSHING WESTWARD
THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN...RESULTING IN EAST
CANYON WINDS IN THE RIO GRANDE VALLEY. THE FRONT WILL WASH OUT BY
MIDDAY SATURDAY. WINDS WILL SHIFT SOUTHERLY SATURDAY EVENING THEN
BECOME WESTERLY BY SUNDAY MORNING. TEMPERATURES WILL BE 10 TO 15
DEGREES COOLER IN THE EAST BUT REMAIN NEAR NORMAL ON SATURDAY.
EXPECT AN UPWARD TREND IN RH VALUES. VENTILATION RATES WILL BE FAIR
IN THE FAR EASTERN PLAINS BUT POOR ELSEWHERE.

WARMER TEMPERATURES WILL RETURN BY SUNDAY AS GUSTY WEST TO SOUTHWEST
WINDS RETURN EAST OF THE CENTRAL MOUNTAIN CHAIN. LOOK FOR CRITICAL
TO NEAR CRITICAL RH VALUES ACROSS THE NORTHEAST PLAINS...BUT WINDS
WILL REMAIN BELOW CRITICAL CONDITIONS. EXPECT FAIR TO GOOD
VENTILATION RATES ACROSS PORTIONS OF THE EAST CENTRAL
PLAINS...NORTHEAST HIGHLANDS AND ACROSS MUCH OF THE WEST...BUT POOR
RATES ALONG THE RIO GRANDE VALLEY.

TEMPERATURES WILL REMAIN ABOVE NORMAL ON MONDAY BUT SLIGHTLY COOLER
THAN SUNDAY WITH CONTINUOUS GUSTY WINDS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN...RESULTING GOOD TO EXCELLENT VENTILATION
RATES CENTRAL AND WEST. LATE MONDAY INTO EARLY TUESDAY...A
STRONGER...COLDER BACK DOOR FRONT WILL SLIDE ACROSS THE NORTHEAST
PLAINS. EXPECT A 15 TO 30 DEGREES DROP IN TEMPERATURES ACROSS THE
EAST FOLLOWING NORTHERLY WINDS IN THE MORNING BECOMING
EAST-SOUTHEAST BY THE AFTERNOON. EASTERLY FLOW AT THE SURFACE WILL
CONTINUE INTO THE MIDDLE OF THE WEEK...KEEPING TEMPERATURES BELOW
NORMAL.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Nov 7, 6:06 AM MST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
606 AM MST FRI NOV 7 2014

NMZ501>540-081300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
606 AM MST FRI NOV 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Central Highlands

When
November 8, 2:00 AM MST to 4:15 AM MST
Where
South Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Peak wind gust at WSMR Shist site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543584.